Minnesota, 2011

Winter Storm in Minnesota, February 20 to 21, 2011

February 20 to 21, 2011 · NWS MPX · 41 events in 41 counties and zones

During the early morning of Sunday, February 20th, a large area of precipitation developed along the leading edge of very warm air across far southwest Minnesota. This area of precipitation expanded northeast across far southern Minnesota very slowly due to the much drier air that had settled across the Upper Midwest.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the early morning of Sunday, February 20th, a large area of precipitation developed along the leading edge of very warm air across far southwest Minnesota. This area of precipitation expanded northeast across far southern Minnesota very slowly due to the much drier air that had settled across the Upper Midwest.

Initially, a mixture of sleet and freezing rain occurred along the Iowa border. The precipitation quickly mixed with, and changed to snow as it moved north across far southern Minnesota. Most of the precipitation ended in far southern Minnesota by mid morning, but a coating of freezing rain, sleet and snow added up to around 2 to 4 inches from Fairmont to Albert Lea. Farther northward, especially areas north of interstate 90, received a quick 4 to 6 inches from Mankato to Owatonna by 11 am.

Farther north, the precipitation was all snow, and it became very heavy by late morning across southern Minnesota, including the Twin Cities metro area, and into portions of far west central Wisconsin.

Snowfall rates increased substantially by the mid to later afternoon with amounts quickly adding up to 6 to 9 inches across the southern suburbs of the Twin Cities.

Thundersnow also occurred during the morning in far southern Minnesota, and in the afternoon, and early evening around the Twin Cities Metro area where snowfall rates increased to 2 inches per hour. Lightning was observed in St. Paul, Minnesota during the height of the storm. Another band of heavy snowfall occurred in west central Minnesota where areas around Montevideo received 9 inches by 5 pm.

Due to the persistent dry air mass across central Minnesota, snow didn't start to accumulate until after 6 pm, with mainly areas across central Minnesota not seeing any snowfall until late evening.

This first system quickly dissipated Sunday night, but another disturbance reformed across the Dakotas, and moved into Minnesota by Monday morning. This system provided an additional two to four inches across portions of southern Minnesota, and west central Wisconsin.

The following are some of the higher totals reported across the area.

19.0 inches around Eden Prairie|19.0 inches near Madison |18.6 inches around Bloomington|18.0 inches around Burnsville|18.0 inches around Credit River|17.5 inches near Springfield|16.3 inches near Montevideo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 20, 4:00 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 20, 4:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CST SUN FEB 20 2011

.DISCUSSION...

...SIGNIFICANT WINTER STORM TO AFFECT AREA INTO MONDAY...

STRONG TROUGH LIFTING NORTHEAST ACROSS NEBRASKA DURING THE
MORNING. THIS SHOULD DEVELOP RATHER LARGE BAND OF HEAVY SNOW
ACROSS CENTRAL MN INTO WEST CENTRAL WISCONSIN TODAY INTO MONDAY
MORNING. BLIZZARD WARNING WAS POSITIONED OVER WEST CENTRAL MN LAST
EVENING AND LOOKS GOOD FOR NOW. 10-14 INCHES OF SNOW POSSIBLE
INTO THIS REGION INTO TONIGHT. FOLLOWED MORE OF THE NAM FOR
FORCING WHICH HAS BEEN QUITE CONSISTENT THE LAST FEW MODEL RUNS.
FULL WIND FRONTOGENESIS WILL DEVELOP THIS MORNING ACROSS THE FAR
SOUTH AND LIFT INTO METRO/CENTRAL MN AFTER 15Z. THIS REMAINS OVER
THE AREA IN A NEARLY STATIONARY POSITION THROUGH 03Z MONDAY. THE
ONLY NEGATIVE FACTOR IS THE DENDRITIC TEMPERATURES ARE A BIT WARM
OVER SOUTHERN MN. MINUS 12 CELSIUS IS ACHIEVED MAINLY ACROSS THE
NORTH METRO AND OVER CENTRAL MN. THIS MAY LIMIT SIGNIFICANT
ACCUMULATIONS FARTHER SOUTH. THIS ALONG WITH MID LEVEL WARM AIR
WILL GENERATE BETTER POTENTIAL FOR MIXED SLEET/FREEZING RAIN
SCENARIO OVER SOUTH CENTRAL MN INTO THE AFTERNOON. THIS MAY ALLOW
SIGNIFICANT ICE ACCUMULATION...MAINLY IN THE MORNING HOURS. BAND
OF MIXED PRECIPITATION ALONG WITH A BIT OF THUNDER LIFTING NORTH
ACROSS IOWA THIS MORNING. CONTINUED THE TREND OF ISOLATED THUNDER
INTO SOUTH CENTRAL MN AS BELT LI'S DO REMAIN NEAR ZERO ALONG THE
BORDER MUCH OF THE DAY. THIS STRONG LIFT ZONE MOVES INTO CENTRAL
MN DURING THE DAY AND COULD ENHANCE SNOW TOTALS A BIT AS WELL. IT
STILL LOOKS LIKE A BAND OF OVER A FOOT OF SNOW ACROSS THIS REGION
INTO WEST CENTRAL WISCONSIN. GENERAL 10-14 INCHES WITH PERHAPS A
16 INCH TOTAL SOMEWHERE OVER WEST CENTRAL MN WHEN ALL IS DONE.

SYSTEM EXITS TO THE SOUTHEAST DURING THE NIGHT. STRONG EAST TO
NORTHEAST WINDS TODAY WILL BECOME MORE NORTH OVERNIGHT INTO
MONDAY. THIS WILL GENERATE SIGNIFICANT BLOWING AND DRIFTING SNOW
AND WHITE OUT CONDITIONS OUT WEST AS THE HEAVIER SNOW MOVES IN.
THIS WILL CONTINUE INTO THE NIGHT AND MONDAY MORNING AS SYSTEM
WINDS DOWN.

COLDER AIR FOLLOWS THIS SYSTEM AS A LARGE AREA OF HIGH PRESSURE
DROPS SOUTHEAST OVER THE NORTHERN PLAINS. TEMPERATURES MAY BE A
BIT TOO WARM TUESDAY MORNING IF CLOUDS CLEAR OVERNIGHT. UPPER FLOW
PATTERN BECOMES A BIT MORE FLAT OVER THE CENTRAL CONUS AS EASTERN
CONUS TROUGH LIFTS TO THE NORTHEAST ALLOWING TROUGH TO BUILD TO
THE SOUTHWEST. THIS LEAVES THE AREA IN A FAST FLOW REGIME INTO
LATE IN THE WEEK. WILL HAVE TO MONITOR FOR POSSIBLE STORM MOVING
TO THE SOUTH OF THE AREA LATE IN THE WEEK.

&&

.AVIATION.../06Z TAF ISSUANCE/

THE WINTER STORM SYSTEM APPEARS TO BE RIGHT ON TRACK...IN GIVING
MUCH OF CENTRAL MN AND WESTERN CENTRAL WISCONSIN EXTENDED PERIOD OF
HEAVY SNOW SUNDAY THRU MONDAY MORNING.

WEATHER CONDITIONS WILL DIMINISH TO IFR/LIFR CONDITION IN S+ WITH
FAR SOUTH CENTRAL MN AND PARTS OF WEST CENTRAL WISCONSIN...COULD
RECEIVE SOME FREEZING RAIN/SLEET AND THUNDER. ICING CONDITIONS ARE
POSSIBLE AS FAR JUST NORTH OF INTERSTATE 90. WITH THE PRECIPITATION
MAINLY SNOW.  CEILING LOWERING TO 4-5 HUNDRED FEET AGL AND FREQUENT
VISIBILITIES QUARTER MILE OR LESS IN SNOW AND BLOWING SNOW BY SUNDAY
EVENING. EAST-NORTHEAST SURFACE WINDS WILL INCREASE TO 25 TO 35
KNOTS WITH GUSTS OVER 40 KNOTS AT TIMES OVER WESTERN AND CENTRAL MN
STARTING SUNDAY AFTERNOON AND CONTINUING INTO SUNDAY NIGHT. NOT MUCH
IMPROVEMENT IS ANTICIPATED THROUGH THE TAF PERIOD.

.MSP...CEILING HEIGHTS WILL LOWER TO MARGINAL VFR CATEGORY
OVERNIGHT AS WARM AND MOIST AIR CONTINUE TO SURGE NORTHWARD. LOW
PRESSURE SYSTEM OVER THE CENTRAL PLAINS...WILL CONTINUE TO CRAWL
EAST DURING THE PERIOD. LIGHT SNOW WILL COMMENCE TOWARD DAYBREAK
SUNDAY MORNING...AND INCREASE INTENSITY DURING THE LATE MORNING OR
EARLY AFTERNOON. VISIBILITIES WILL LOWER TO QUARTER MILE OR LESS
IN HEAVY SNOW...WITH THUNDER SNOW POSSIBLE. SNOWFALL RATES COULD
EXCEED OVER TWO INCHES PER HOUR LATE SUNDAY AFTERNOON AND EVENING.
NORTHEAST WINDS WILL INCREASE TO 20 TO 35 KNOTS BY SUNDAY
EVENING...ESPECIALLY IN THE OUTLYING AREAS OF THE TWIN CITIES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR ANOKA-BENTON-BLUE
     EARTH-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     HENNEPIN-ISANTI-KANABEC-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-RAMSEY-RICE-SCOTT-SHERBURNE-STEARNS-STEELE-
     TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT.

     BLIZZARD WARNING UNTIL NOON CST MONDAY FOR BROWN-CHIPPEWA-
     DOUGLAS-KANDIYOHI-LAC QUI PARLE-NICOLLET-POPE-REDWOOD-
     RENVILLE-SIBLEY-STEVENS-SWIFT-YELLOW MEDICINE.

WI...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR BARRON-CHIPPEWA-
     DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

DWE/JPR
Hazardous weather outlook, Feb 20, 4:17 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CST SUN FEB 20 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
417 AM CST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM WILL AFFECT THE REGION TODAY AND TONIGHT
SPREADING HEAVY SNOW ACROSS MUCH OF CENTRAL MINNESOTA INTO WEST
CENTRAL WISCONSIN. BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP
OVER WEST CENTRAL MINNESOTA LATER THIS MORNING.  A MIXED BAG OF
FREEZING RAIN...SLEET...SNOW AND POSSIBLE THUNDER WILL MOVE ACROSS
FAR SOUTHERN MINNESOTA TODAY. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL GRADUALLY END INTO MONDAY AS THE STORM EXITS TO THE EAST.
BLOWING AND DRIFTING SNOW WILL LIKELY CONTINUE THROUGH THE MORNING
ACROSS MUCH OF THE AREA. PLEASE SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AND ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

41 winter storm. Local standard time, as filed.

Winter Storm, Martin

When
February 20, 4:30 AM CST to February 21, 3:00 AM CST
Where
Martin forecast zone
Reported by
County Official
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Snowfall amounts averaged between two and five inches during this event. However, during the onset of this event, a mixture of freezing rain and sleet occurred and added up to one tenth of an inch, especially along the Iowa border. Thundersnow was also reported during the morning which created snowfall rates for a brief time up to 2 inches per hour.

Winter Storm, Faribault

When
February 20, 5:00 AM CST to February 21, 3:00 AM CST
Where
Faribault forecast zone
Reported by
County Official
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Snowfall amounts averaged between two and five inches during this event. However, during the onset of this event, a mixture of freezing rain and sleet occurred and added up to one tenth of an inch, especially along the Iowa border. Thundersnow was also reported during the morning which created snowfall rates for a brief time up to 2 inches per hour.

Winter Storm, Watonwan

When
February 20, 6:00 AM CST to February 21, 3:00 AM CST
Where
Watonwan forecast zone
Reported by
County Official
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches during this event. However, during the onset of this event, some minor ice fell in the form of freezing rain and sleet.

Winter Storm, Blue Earth

When
February 20, 7:00 AM CST to February 21, 3:00 AM CST
Where
Blue Earth forecast zone
Reported by
County Official
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches during this event. However, during the onset of this event, some minor ice fell in the form of freezing rain and sleet. Thundersnow was also reported during the morning which created snowfall rates for a brief time up to 2 inches per hour.

Winter Storm, Brown

When
February 20, 7:00 AM CST to February 21, 3:00 AM CST
Where
Brown forecast zone
Reported by
County Official
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches, with locally 18 inches near Springfield.

Winter Storm, Freeborn

When
February 20, 7:00 AM CST to February 21, 3:00 AM CST
Where
Freeborn forecast zone
Reported by
County Official
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Snowfall amounts averaged between two and five inches during this event. However, during the onset of this event, a mixture of freezing rain and sleet occurred and added up to one tenth of an inch, especially along the Iowa border. Thundersnow was also reported during the morning which created snowfall rates for a brief time up to 2 inches per hour.

Winter Storm, Lac Qui Parle

When
February 20, 7:00 AM CST to February 21, 3:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
County Official
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Snowfall amounts averaged between ten and fourteen inches, with locally 20 inches near Madison.

Winter Storm, Nicollet

When
February 20, 7:00 AM CST to February 21, 3:00 AM CST
Where
Nicollet forecast zone
Reported by
County Official
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches.

Winter Storm, Renville

When
February 20, 7:00 AM CST to February 21, 3:00 AM CST
Where
Renville forecast zone
Reported by
County Official
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches.

Winter Storm, Waseca

When
February 20, 7:00 AM CST to February 21, 3:00 AM CST
Where
Waseca forecast zone
Reported by
County Official
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches during this event. However, during the onset of this event, some minor ice fell in the form of freezing rain and sleet. Thundersnow was also reported during the morning which created snowfall rates for a brief time up to 2 inches per hour.

Winter Storm, Yellow Medicine

When
February 20, 7:00 AM CST to February 21, 3:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
County Official
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Snowfall amounts averaged between ten and fifteen inches.

Winter Storm, Chippewa

When
February 20, 7:30 AM CST to February 21, 3:00 AM CST
Where
Chippewa forecast zone
Reported by
County Official
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Snowfall amounts averaged between ten to fourteen inches, with locally 16 inches near Montevideo.

Winter Storm, Le Sueur

When
February 20, 7:30 AM CST to February 21, 3:00 AM CST
Where
Le Sueur forecast zone
Reported by
County Official
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and ten inches. Thundersnow was also reported during the morning which created snowfall rates for a brief time up to 2 inches per hour.

Winter Storm, Redwood

When
February 20, 7:30 AM CST to February 21, 3:00 AM CST
Where
Redwood forecast zone
Reported by
County Official
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches, with locally higher in the southeast corner.

Winter Storm, Sibley

When
February 20, 7:30 AM CST to February 21, 3:00 AM CST
Where
Sibley forecast zone
Reported by
County Official
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches.

Winter Storm, Steele

When
February 20, 7:30 AM CST to February 21, 3:00 AM CST
Where
Steele forecast zone
Reported by
County Official
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches during this event. However, during the onset of this event, some minor ice fell in the form of freezing rain and sleet. Thundersnow was also reported during the morning which created snowfall rates for a brief time up to 2 inches per hour.

Winter Storm, Swift

When
February 20, 7:30 AM CST to February 21, 3:00 AM CST
Where
Swift forecast zone
Reported by
County Official
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six and twelve inches, with locally higher in the southern part of the county.

Winter Storm, Kandiyohi

When
February 20, 8:00 AM CST to February 21, 3:00 AM CST
Where
Kandiyohi forecast zone
Reported by
County Official
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and ten inches.

Winter Storm, McLeod

When
February 20, 8:00 AM CST to February 21, 3:00 AM CST
Where
McLeod forecast zone
Reported by
County Official
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and ten inches.

Winter Storm, Stevens

When
February 20, 8:00 AM CST to February 21, 3:00 AM CST
Where
Stevens forecast zone
Reported by
County Official
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six and twelve inches.

Winter Storm, Dakota

When
February 20, 8:30 AM CST to February 21, 3:00 AM CST
Where
Dakota forecast zone
Reported by
County Official
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Snowfall amounts averaged between ten and eighteen inches.

Winter Storm, Goodhue

When
February 20, 8:30 AM CST to February 21, 3:00 AM CST
Where
Goodhue forecast zone
Reported by
County Official
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Snowfall amounts averaged between ten and fourteen inches.

Winter Storm, Meeker

When
February 20, 8:30 AM CST to February 21, 3:00 AM CST
Where
Meeker forecast zone
Reported by
County Official
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and ten inches.

Winter Storm, Pope

When
February 20, 8:30 AM CST to February 21, 3:00 AM CST
Where
Pope forecast zone
Reported by
County Official
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six and ten inches.

Winter Storm, Rice

When
February 20, 8:30 AM CST to February 21, 3:00 AM CST
Where
Rice forecast zone
Reported by
County Official
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and ten inches.

Winter Storm, Scott

When
February 20, 8:30 AM CST to February 21, 3:00 AM CST
Where
Scott forecast zone
Reported by
County Official
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Snowfall amounts averaged between ten and eighteen inches.

Winter Storm, Carver

When
February 20, 9:00 AM CST to February 21, 3:00 AM CST
Where
Carver forecast zone
Reported by
County Official
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Snowfall amounts averaged between ten to fifteen inches.

Winter Storm, Stearns

When
February 20, 9:00 AM CST to February 21, 3:00 AM CST
Where
Stearns forecast zone
Reported by
County Official
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six and twelve inches.

Winter Storm, Hennepin

When
February 20, 9:30 AM CST to February 21, 3:00 AM CST
Where
Hennepin forecast zone
Reported by
County Official
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Snowfall amounts averaged between twelve and twenty inches.

Winter Storm, Ramsey

When
February 20, 9:30 AM CST to February 21, 3:00 AM CST
Where
Ramsey forecast zone
Reported by
County Official
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Snowfall amounts averaged between twelve and sixteen inches. Lightning was observed during the evening by several individuals.

Winter Storm, Washington

When
February 20, 9:30 AM CST to February 21, 3:00 AM CST
Where
Washington forecast zone
Reported by
County Official
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Snowfall amounts averaged between twelve to fifteen inches.

Winter Storm, Wright

When
February 20, 9:30 AM CST to February 21, 3:00 AM CST
Where
Wright forecast zone
Reported by
County Official
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Snowfall amounts averaged between eight and twelve inches.

Winter Storm, Anoka

When
February 20, 10:00 AM CST to February 21, 3:00 AM CST
Where
Anoka forecast zone
Reported by
County Official
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Snowfall amounts averaged between ten to fourteen inches.

Winter Storm, Chisago

When
February 20, 12:00 PM CST to February 21, 9:00 AM CST
Where
Chisago forecast zone
Reported by
County Official
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six and nine inches.

Winter Storm, Isanti

When
February 20, 12:00 PM CST to February 21, 9:00 AM CST
Where
Isanti forecast zone
Reported by
County Official
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six and nine inches.

Winter Storm, Sherburne

When
February 20, 12:00 PM CST to February 21, 3:00 AM CST
Where
Sherburne forecast zone
Reported by
County Official
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six and ten inches.

Winter Storm, Douglas

When
February 20, 2:00 PM CST to February 21, 3:00 AM CST
Where
Douglas forecast zone
Reported by
County Official
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six to eight inches.

Winter Storm, Benton

When
February 20, 4:00 PM CST to February 21, 3:00 AM CST
Where
Benton forecast zone
Reported by
County Official
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six to ten inches.

Winter Storm, Mille Lacs

When
February 20, 4:00 PM CST to February 21, 9:00 AM CST
Where
Mille Lacs forecast zone
Reported by
County Official
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six to eight inches across the southern part of the county.

Winter Storm, Morrison

When
February 20, 5:00 PM CST to February 21, 6:00 AM CST
Where
Morrison forecast zone
Reported by
County Official
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six to ten inches across mostly the southern part of the county.

Winter Storm, Todd

When
February 20, 5:00 PM CST to February 21, 3:00 AM CST
Where
Todd forecast zone
Reported by
County Official
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Snowfall amounts averaged between six to eight inches across mainly the southern part of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275051, 275043, 275072, 275029, 275032, 275044, 275049, 275056, 275060, 275070, 275074, 275035, 275050, 275059, 275064, 275066, 275068, 275048, 275052, 275067, 275038, 275045, 275053, 275057, 275061, 275062, 275033, 275065, 275046, 275058, 275071, 275073, 275025, 275037, 275047, 275063, 275041, 275027, 275054, 275055, and more.